Hail, Potter
- When
- August 17, 9:42 AM CST
- Where
- Potter County, 6.54 mi NW of Lebanon
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 45.140, -99.870
A couple severe thunderstorms developed in north central South Dakota producing some large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A couple severe thunderstorms developed in north central South Dakota producing some large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 17, 2:49 AM CST, 6 hours 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 349 AM CDT FRI AUG 17 2007 .SHORT TERM...TODAY THROUGH SUNDAY AFTERNOON FOCUS IN THE SHORT TERM REMAINS ON POTENTIAL FOR RAIN AND THUNDERSTORMS TODAY THROUGH SUNDAY MORNING. SEVERAL IMPULSES PROGRESSING THROUGH THE UPPER RIDGE JUST TO THE WEST WILL MOVE THROUGH THE AREA...WITH POTENTIAL FOR THUNDERSTORM DEVELOPMENT WITH EACH ONE. EARLY THIS MORNING...AN ACCAS FIELD DEVELOPED RELATIVELY QUICKLY OVER PORTIONS OF CENTRAL AND NORTHEAST SOUTH DAKOTA ASSOCIATED WITH WARM ADVECTION...AN INCREASING LOW LEVEL JET...AND A WARM FRONT BEGINNING TO LIFT NORTHEASTWARD THROUGH THE REGION. A FEW SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER THIS AREA AND ARE INCREASING SOMEWHAT IN COVERAGE AS OF 08Z. HAVE EXPANDED POPS BEFORE 12Z TO ACCOUNT FOR THE DEVELOPING SHOWERS AND ACCAS FIELD. AS THE MORNING PASSES...EXPECT THAT THE LLJ WILL DECREASE AND COVERAGE OF STORMS WILL BE MOSTLY REGULATED TO THE AREA NEAR WHERE AN INITIAL IMPULSE IS PASSING THROUGH NEAR THE NORTH/SOUTH DAKOTA BORDER THROUGH THE REMAINDER OF THE MORNING HOURS...THOUGH A 700 HPA THETA E RIDGE CONTINUES PASSING TO THE EAST THROUGHOUT THE MORNING SO HAVE KEPT SLIGHT CHANCE POPS IN FOR THE SOUTHEAST THROUGH THE MORNING. THIS AFTERNOON THROUGH TONIGHT...MODELS HAVE PROGRESSIVELY SLOWED DOWN A BIT THE MIGRATION OF THE IMPULSES THROUGH THE RIDGE...WHICH MAKES SENSE CONSIDERING THE STRENGTH OF THE RIDGE. THUS...HAVE SLOWED DOWN POPS/WEATHER ABOUT SIX HOURS DURING THIS TIME PERIOD...WITH THE GREATEST COVERAGE OF THUNDERSTORMS NOW EXPECTED TO BE BETWEEN 03Z AND 15Z SATURDAY. HAVE GENERALLY WENT ALONG WITH HPC IN PREFERRING THE GFS PLACEMENT OF POPS FOR THIS EVENT...RATHER THAN THE NAM...WHICH IS FURTHER NORTH. THIS PLACES THE AXIS OF GREATEST POPS GENERALLY STRAIGHT THROUGH OUR CWA...WITH VERY STRONG 850 MOISTURE ADVECTION NOTED ON THE GFS FROM 06Z-12Z SATURDAY IN NORTHEAST SOUTH DAKOTA DUE PRIMARILY TO THE LOW LEVEL JET CRANKING UP TO 40 TO 45 KNOTS...BRINGING MUCH HIGHER THETA E AIR INTO THE AREA. SPC HAS MOVED THE SLIGHT RISK FOR SEVERE WEATHER FURTHER WEST..IN OUR WESTERN CWA...WHICH MAKES SENSE CONSIDERING THE SLOWER TIMING OF THE SYSTEM...AND DO BELIEVE THAT SOME SEVERE WEATHER IS POSSIBLE IN THE WESTERN CWA WITH SOME MIXED LEVEL CAPE. HOWEVER...HIGHEST INSTABILITY IS IN THE SOUTHWEST CWA JUST SOUTH OF THE WARM FRONT WHERE TEMPERATURES WILL BE ABLE TO RISE QUITE A BIT MORE WITH HIGHER DEWPOINTS THAN THE REMAINDER OF THE CWA. SEEING AS THOUGH THE BEST SUPPORT OTHERWISE FOR THUNDERSTORMS WILL BE TO THE NORTH...IT MAY WELL BE THAT SEVERE PARAMETERS WILL NOT MATCH UP IN SPACE. THUS...THIS MAY BE MORE OF A LOCALLY HEAVY RAIN EVENT AS THUNDERSTORMS CONSOLIDATE INTO AN MCS AND APPEAR TO MOVE ACROSS THE CWA TONIGHT. WILL MENTION THE POSSIBILITY OF HEAVY RAINFALL IN THE FORECAST THIS MORNING AS WELL...AS PWATS QUICKLY RISE TO AROUND 2 INCHES TONIGHT...THOUGH THE STORMS THEMSELVES ARE NOT EXPECTED TO BE PARTICULARLY SLOW MOVERS. THIS MCS IS EXPECTED TO CONTINUE OVER PARTS OF THE AREA THROUGH THE MORNING ON SATURDAY. ON SATURDAY...THE MCS MOVES TO THE EAST THROUGH MINNESOTA AS FRIDAYS WARM FRONT...WHICH BECOMES A STATIONARY FRONT OVERNIGHT TONIGHT...REMAINS AS A STATIONARY FRONT ACROSS THE AREA. EASTERLY WINDS AS WELL AS REMAINING CONVECTION FROM TONIGHTS MCS...MOSTLY IN THE MORNING HOURS...COULD KEEP HIGH TEMPERATURES RELATIVELY LOW IN THE NORTHEAST CWA AND LOWERED FORECAST HIGHS ACCORDINGLY. SUBSIDENCE BEHIND THE MCS AND SOMEWHAT OF A CAP DEVELOPING OVER THE AREA SHOULD KEEP DRY CONDITIONS AFTER THE FIRST MCS PASSES...BUT SOME REDEVELOPMENT COULD OCCUR SATURDAY NIGHT AS THE LOW LEVEL JET INCREASES AGAIN OVER THE AREA. ON SUNDAY...THE FRONT BEGINS PROGRESSING NORTH AGAIN AS A WARM FRONT...AND WARMER 700MB TEMPERATURES SHOULD HELP LIMIT CONVECTIVE POTENTIAL THROUGH THE AFTERNOON HOURS. .LONG TERM...SUNDAY NIGHT THROUGH THURSDAY PCPN REMAINS THE MAIN FORECAST CHALLENGE THROUGH THE MEDIUM RANGE. MEANWHILE THE 00Z MODELS ARE GENERALLY SIMILAR WITH THE LONG WAVE PATTERN OVER THE CONUS DURING THE FORECAST PERIOD. DURING THAT TIME PERIOD A WEALTH OF ENERGY COMES ACROSS THE ROCKIES AND HELPS SHOVE THIS SUMMERS SEMI PERMANENT MID LEVEL RIDGE TOWARD THE EASTERN CONUS. BEING MORE SPECIFIC...FOR SUNDAY NIGHT AND MONDAY...AN ELEVATED WARM THERMAL LAYER ADVECTS OFF THE HIGH PLAINS AND INTO THE FORECAST AREA. THIS WARM LAYER ALOFT MAY WELL SERVE TO CAP OFF THE REGION. HAVE THEREFORE PULLED POPS BACK A BIT...BUT BECAUSE OF AN ADVANCING SFC BOUNDARY...DID NOT ENTIRELY ELIMINATE THEM. FOR MONDAY NIGHT AND TUESDAY...MORE ENERGY IS PROGGED TO CROSS THE NORTHERN PLAINS WITHIN QUICKENING FLOW ALOFT. THIS ENERGY...ALONG WITH COLLAPSING HEIGHTS SUGGESTS THERE IS STILL SOME CHANCE FOR RAIN THOSE FORECAST PERIOD UNTIL DRIER AIR ADVECTS IN FROM THE NORTH ON TUESDAY NIGHT OR WEDNESDAY. CONCERNING TEMPERATURES...ONLY SLIGHT MODIFICATIONS WERE MADE TO THE INHERITED GRIDS. THE OVERALL TREND FOR THE NEXT WORK WEEK WILL BE GRADUALLY COOLING TEMPERATURES AS WE TREND ALOFT FROM A RIDGE TO A TROF. && .AVIATION... MOSTLY VFR CONDITIONS EXPECTED TODAY FOR KMBG/KPIR/KATY AND KABR. HOWEVER...ISOLATED TO SCATTERED MORNING SHOWERS AND STORMS WILL BE POSSIBLE FOR KPIR AND KMBG. SOME OF THAT ACTIVITY COULD SPREAD INTO THE KATY/KABR AREAS BY AFTERNOON. A LARGER COVERAGE OF SHOWERS AND STORMS IS EXPECTED ACROSS THE REGION TONIGHT INTO SATURDAY MORNING. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...ECKSTEIN LONG TERM...TDK AVIATION...TDK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 600 AM CDT FRI AUG 17 2007 MNZ039-046-SDZ006>008-011-019>023-181100- TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON- GRANT-HAMLIN-DEUEL- 600 AM CDT FRI AUG 17 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY ACROSS THE AREA...WITH CHANCES OF THUNDERSTORMS INCREASING THIS EVENING...AND BECOMING LIKELY TONIGHT. THESE STORMS ARE NOT EXPECTED TO BE SEVERE AT THIS TIME...HOWEVER...HEAVY RAINFALL AND DANGEROUS LIGHTNING WILL BE POSSIBLE WITH THESE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS SHOULD BE ONGOING ON SATURDAY MORNING ACROSS THE AREA...WITH CHANCES THROUGH THE EARLY AFTERNOON. THUNDERSTORMS ARE AGAIN POSSIBLE MONDAY THROUGH WEDNESDAY...BUT IT IS TOO EARLY TO DETERMINE MORE DEFINITE TIME PERIODS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING AND TONIGHT. SDZ003>005-009-010-015>018-034>037-048-051-181100- CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK- SPINK-SULLY-HUGHES-HYDE-HAND-LYMAN-BUFFALO- 600 AM CDT FRI AUG 17 2007 /500 AM MDT FRI AUG 17 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE THIS MORNING...THEN ISOLATED THUNDERSTORMS ARE AGAIN POSSIBLE ACROSS THE AREA BY LATE THIS AFTERNOON. CHANCES OF THUNDERSTORMS WILL INCREASE THIS EVENING...BECOMING LIKELY BY LATE THIS EVENING INTO TONIGHT. THERE IS A SLIGHT CHANCE THAT SOME OF THESE STORMS COULD BECOME SEVERE LATE THIS AFTERNOON INTO TONIGHT WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY HAZARDS. HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH THESE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF ONGOING THUNDERSTORMS SATURDAY MORNING. THUNDERSTORMS ARE AGAIN POSSIBLE MONDAY THROUGH WEDNESDAY...BUT IT IS TOO EARLY TO DETERMINE MORE DEFINITE TIME PERIODS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON THROUGH TONIGHT. SDZ033-045-181100- STANLEY-JONES- 600 AM CDT FRI AUG 17 2007 /500 AM MDT FRI AUG 17 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA BY LATE THIS AFTERNOON. CHANCES OF THUNDERSTORMS WILL INCREASE THIS EVENING INTO TONIGHT. THERE IS A SLIGHT CHANCE THAT SOME OF THESE STORMS COULD BECOME SEVERE LATE THIS AFTERNOON INTO TONIGHT WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY HAZARDS. HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH THESE THUNDERSTORMS. VERY HIGH FIRE DANGER WILL EXIST THIS AFTERNOON. HIGH TEMPERATURES ARE EXPECTED IN THE UPPER 80S TO LOWER 90S WITH MINIMUM RELATIVE HUMIDITY VALUES FROM 35 TO 45 PERCENT. IN ADDITION...SOUTHEASTERLY WINDS ARE EXPECTED TO INCREASE TO 20 TO 25 MILES PER HOUR WITH HIGHER GUSTS BY THE LATE AFTERNOON HOURS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE POSSIBLE MONDAY THROUGH WEDNESDAY...BUT IT IS TOO EARLY TO DETERMINE MORE DEFINITE TIME PERIODS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON THROUGH TONIGHT. NJE
The Aberdeen radar (KABR), 119 km away, was scanning. The volume nearest the first event began at 15:42 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 58865, 58879.